Study finds commonly co-prescribed drugs can cause serious side effects
Wednesday, June 19, 2013
A Lawson Health Research Institute, Institute of Clinical Evaluative Sciences and Western University study found patients who are taking certain statins to lower cholesterol are at an increased risk of hospitalization if they are also prescribed antibiotics to treat a respiratory tract infection, such as a sinus infection or pneumonia. The study found that when certain statins (atorvastatin, simvastatin and lovastatin) are taken in conjunction with antibiotics known as macrolides (clarithromycin and erythromycin), these drugs combined can increase the risk of rhabdomyolysis (break-down of muscle fibers) and acute kidney failure. Some of these reactions may be fatal.
The study, published in the Annals of Internal Medicine, is the first of its kind to look at the interaction between statins and antibiotics using real world data. Previous clinical studies on this drug-drug interaction have been done in a regulated setting, excluding patients at highest risk for serious side effects. In some prior studies the level of statin in the blood increased 10-fold after taking macrolide antibiotics.
The researchers looked at hospital data from between 2003-2010 for over 75,000 Ontario residents 65 years of age or older who were prescribed a statin and a macrolide antibiotic (either clarithromycin or erythromycin). They then looked for hospital admissions within 30 days of antibiotic prescription for incidence of side effects.
During the 7-year study period, hundreds of hospital admissions with acute kidney injury and deaths were associated with this drug-drug interaction. "Statins are the number one class of drugs prescribed in North America. Co-prescription of a statin with a macrolide antibiotic is very common," says Dr. Amit Garg, a researcher at Lawson and ICES, a kidney specialist at the London Health Sciences Centre (LHSC), and a Professor of Medicine and Epidemiology and Biostatistics at the Schulich School of Medicine & Dentistry. "Until now, the clinical and population-based consequences of this potential drug-drug interaction were unknown."
The researchers looked at lab data from 12 regional hospitals. "While hundreds of hospitalizations in Ontario alone are associated with this drug-drug interaction, it's preventable," says Dr. Amit Patel, an internal medicine resident at LHSC and ICES and co-author of the study. "The results provide important safety information regarding these commonly prescribed medications."
Dr. Patel suggests physicians look at alternatives when co-prescribing these combinations of drugs. "When prescribing clarithromycin or erythromycin to patients on these statins, preventative measures
should be considered, such as cessation of the statin for the duration of the antibiotic therapy, increased monitoring for adverse events or use of a different antibiotic that does not interact with these statins."
"Statin Toxicity from Macrolide Anti-biotic co-prescription: A Population-Based Study of Older Adults" is published in the June 18, 2013 issue of the Annals of Internal Medicine.